Michigan, 2004Hail in Michigan, May 17, 2004
May 17, 2004 · NWS GRR · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- $40,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 17, 10:55 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, May 17, 10:55 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT MON MAY 17 2004
.UPDATE...
SCATTERED STRONG/SEVERE CONVECTION COULD GET GOING MUCH EARLIER THAN
PREVIOUSLY THOUGHT...WELL AHEAD OF THE SURFACE COLD FRONT.
SUFFICIENT INSTABILITY HAS ALREADY DEVELOPED OVER THE AREA WITH MSAS
SHOWING LIFTED INDICES OF -5 AHEAD OF CONVECTION DRIFTING NE FROM
NRN INDIANA. WATER VAPOR IMAGERY AND RUC DATA SHOWS NORTH-SOUTH
ORIENTED LOBE OF VORTICITY ACROSS FAR ERN WI SOUTH THROUGH
ILLINOIS...MOVING SLOWLY TO THE EAST. SPC IS MONITORING THE GRR CWFA
FOR A WATCH IN THE NEXT HOUR OR SO...AHEAD OF THIS VORT LOBE. VAD
WIND AND LAPS/RUC SOUNDINGS SHOW 0-3 KM HELICITY VALUES NEARING 150
M2/S2 AND INCREASING THROUGHOUT THE AFTERNOON. WINDS ARE
UNIDIRECTIONAL BUT SPEEDS INCREASE W/ HEIGHT...CREATING STRAIGHT
LINE HODOGRAPHS.
WILL UPDATE THE HAZARDOUS WEATHER OUTLOOK FOR EARLIER POSSIBILITY OF
SEVERE WEATHER.
&&
.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MEADE
Hazardous weather outlook, May 17, 11:13 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1213 PM EDT MON MAY 17 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1213 PM EDT MON MAY 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
TONIGHT OVER ALL OF SOUTHWESTERN LOWER MICHIGAN. DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL TO 1 INCH ARE POSSIBLE WITH THESE STORMS.
AN ISOLATED TORNADO IS ALSO POSSIBLE.
AN UPPER LEVEL DISTURBANCE MOVING EAST FROM WISCONSIN AND ILLINOIS
WILL CREATE SCATTERED STRONG OR SEVERE THUNDERSTORMS THIS AFTERNOON.
A COLD FRONT EXTENDING FROM WESTERN UPPER MICHIGAN SOUTHWEST TO IOWA
WILL MOVE SOUTHEAST INTO THE STATE TONIGHT...CREATING ADDITIONAL
THUNDERSTORMS.
STORM MOVEMENT WILL BE NORTHEAST AT AROUND 35 MPH THIS AFTERNOON.
TONIGHT THE STORM MOTION WILL BE EAST AT AROUND 40 MPH.
SOME OF THESE STORMS WILL CONTAIN VERY HEAVY RAIN AND SOME URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE. THE HEAVIEST RAINFALL SHOULD
OCCUR SOUTH OF I96.
.DAYS TWO THROUGH SEVEN...
ANY SCATTERED THUNDERSTORMS SHOULD END TUESDAY MORNING. ON AND OFF
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MUCH OF THE WEEK. STORMS
WILL BE POSSIBLE WEDNESDAY NIGHT INTO EARLY THURSDAY...THEN AGAIN ON
FRIDAY...WITH ANOTHER ROUND OF STORMS POSSIBLE SATURDAY NIGHT INTO
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)
JK MEADE
In the hours before
Special weather statement, May 17, 12:13 PM EST, 1 hour 2 minutes before
MIZ044>046-051-052-056>059-064>067-071>074-180000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
113 PM EDT MON MAY 17 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN WEST CENTRAL MICHIGAN
NEWAYGO
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MEADESpecial weather statement, May 17, 12:13 PM EST, 1 hour 2 minutes before
MIZ044>046-051-052-056>059-064>067-071>074-180000-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
113 PM EDT MON MAY 17 2004
CORRECTED TO INCLUDE THE ADJACENT COASTAL WATERS OF LAKE MICHIGAN
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN WEST CENTRAL MICHIGAN
NEWAYGO
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MEADEHail, Jackson
- When
- May 17, 1:15 PM EST
- Where
- Jackson County, Rives Jct
- Measured
- 1.75 in hail
- Property damage
- $40,000
- Crop damage
- $40,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.383, -84.450
The broadcast media reported one and three quarters inch diameter hail near I-127 in Rives Junction and a trained spotter reported one and three quarters inch diameter hail in Munith.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Georgia, May 17, 20042 deaths · 1 injured · 0.88 in hail · 4 events
- Hail and Damaging Winds in Ohio, May 17, 2004$25 million · 2.75 in hail · 43 events
- Lightning Strike in Florida, May 17, 20041 death · 1 event
- Hail and Damaging Winds in Iowa, May 17, 2004$569,000 · 2.75 in hail · 41 events
- Lightning Strikes in Maryland, May 17, 2004$500,000 · 4 events
- Flash Flood and Hail in Iowa, May 17, 2004$180,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Nebraska, May 17 to 18, 2004$420,000 · 0.88 in hail · 3 events
- Lightning Strike in Kansas, May 17, 2004$200,000 · 1 event
- Strong Wind in Kansas, May 17, 2004$100,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in Texas, May 17, 2004$97,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Ohio, May 17, 2004$30,000 · 1.75 in hail · 12 events
- Marine Thunderstorm Winds in Lake Michigan, May 17 to 18, 2004$25,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402105.